3

   
 

An HIV-infected boy with severe rash after starting highly active antiretroviral therapy (Page 2/2)

Prepared by...
Podjanee Jittamala, M.D.
Peninnah Oberdorfer, M.D., Ph.D
Virat Sirisanthana , M.D.
Department of Pediatrics, Faculty of Medicine, Chiang Mai University

Problem list:
Fever, rash with multiple mucosal site involvement in an HIV-infected boy who has been on highly active antiretroviral therapy (HAART) for 11 days

The mostlikely diagnosis is: Nevirapine induced Steven Johnson syndrome
Laboratoy investigations:
CBC: Hb 8.7 g/dL Hct 27.7% WBC 3,600/cu.mm (N 28%, E 19%, L 39%, M 3%) Platelet 292,000/cu.mm
UA: yellow color, clear, no WBC, no RBC.
Fluid in a vesicle: Tzanck's smear and Gram stain : no organism seen
Liver function tests: were normal (total protein 6.3 gm/dl, albumin 3.2 gm/dl, Alk 103, AST 19, ALT 33, total bilirubin 0.38, direct bilirubin 0.04)
Electrolyte: WNL
BUN/Cr: WNL
Hemoculture: no bacterial growth
Treatment:
1.
Supportive (IV fluid) and symptomatic treatment (mucosal hygiene, tetracycline ointment and pain management).
2.
Nevirapine (suspected drug) was discontinued. Other 2 antiretroviral drugs were continued. Since the patient had anemia (Hb 8.7 g/dL) and rather low absolute neutrophil count, on the 4th day of admission zidovudine was substituted with stavudine.
3.
Cefotaxime was started for high fever and rather low absolute neutrophil count in HIV-infected child.
4.
On the second admission day he developed more oral ulceration and more bullous lesions with high fever, so corticosteroid was started.
Course in the hospital:
>
Cefotaxime was discontinued on the fourth day of admission when the result of blood culture showed no growth.
>
The fever subsided after starting corticosteroid and then reappeared as a few days of low grade fever after discontinuation of the corticosteroid on the fifth day of admission.
>
The skin and mucous membrane lesions gradually subsided. He could have soft diet on the 4th hospitalized day.
>
He was discharged from the hospital on the 21st day of admission and will be followed up to add efavirenz to the HAART regimen in a few weeks.
Discussion:
>
After the use of highly active antiretroviral therapy (HAART) with nevirapine base since 1996, nevirapine related side effects were reported including hepatotoxicity, skin rash as well as Steven -Johnson syndrome[1,2]
>
The incidence of severe adverse reaction due to nevirapine in Thai patients was reported at 0.5%. These included SJS, angioedema, dyspneoa and skin exoforiation[3]
>
The manifestations of this syndrome is the severe cutaneous disorder characterized by skin lesions and mucosal involvement. The typical lesion has the appearance of a target. The target is considered pathognomonic[4]. Lesions may become bullous and later rupture. The skin becomes susceptible to secondary infection. Urticarial lesions typically are not pruritic. Infection may be responsible for the severe scarring or stricture which associated with morbidity. Although lesions may occur anywhere, the palms, soles, dorsum of hands, and extensor surface. The rash may be confined to any one area of the body. Mucosal involvement may include erythema, edema, sloughing, blistering, ulceration, and necrosis. Gastrointestinal (GI) and lower respiratory tract mucous membrane lesions may develop in the course of the illness. GI and respiratory involvement may progress to necrosis. SJS is a serious systemic disorder with the potential for severe morbidity and even death [5].
>
The 4 etiologic categories are (1) infectious, (2) drug-induced, (3) malignancy-related, and (4) idiopathic. Pediatric cases are related more often to infections than to malignancy or a reaction to a drug. A medication such as sulfa group, phenytoin, or penicillin had previously been prescribed to more than two thirds of all patients with SJS.
>
Treatment of SJS is primarily supportive and symptomatic.
Recognize the presence of severe fluid loss and should treat patients with SJS with proper fluid and electrolyte correction.
Patients with severe mucosal erosion as well as airway compromise should be treated with special attention to airway and hemodynamic stability. Manage oral lesions with mouthwashes. Underlying diseases and secondary infections must be identified and treated. Offending drugs must be stopped. The use of systemic steroids is controversial[1]
Specific comments for nevirapine toxicity in this patient:
>
Rash, severe rash or Steven Johnson syndrome usually report at the second week of exposure. Our patient develop the rash with mucosal involvement at the end of the second week.
>
Since sulpha group can also cause SJS, we checked with the doctor at the district hospital. The patient did not take trimetroprim/sulphametoaxole (which is commonly reccomended for "Pneumocystis jirovacii" pneumonia prophylaxis), so the suspicious drug pointed to nevirapine.
>
The important point about stopping NVP with out inducing NVP resistance is to continue the other antiretroviral drugs (in this patient; zidovudine and lamivudine) for 2 more weeks. This is to avoid monotherapy period of NPV, since the half life of NPV is 2-4 weeks.
>
Whenever severe rash due to NVP occur, the patient' s liver function tests should be checked. Liver toxicity is also one of the known toxicity of NVP. This patient had normal liver function tests.
References:
1.
Metry DW, Lahart CJ, Farmer KL, Hebert AA: Stevens-Johnson syndrome caused by the antiretroviral drug nevirapine. J Am Acad Dermatol 2001 Feb; 44: 354-7
2.
Centers for Disease Control and Prevention Guidelines for the use of antiretroviral agents in HIV-infected adults and adolescents MMWR 1998. 47: 43-82. http://www.hivatis.org
3.
Kulsomboon V, Maleewong U, Suwankaesawong V, Jameekornkul U: Adverse events of antiretroviral therapies containing nevirapine or efavarenze base on intensive ADR mornitoring database. http://www.ispor.org/conferences/shanghai0306/podiums.asp (abs: Infection, IN1)
4.
http://www.emedicine.com/EMERG/topid555.htlm-74K-Aug8,2005.Article by Steven J)
5.
Research letter, Lancet, 1998 Feb;351:567

Back to Case Page

ҡҹԴǹ㴢ͧ website ջѭǡѺԴԢԷ ͡ԴԷǹǢͧ سй vsirisan@rihes.org